Finding himself unable to perform was an alarming first for him. When Evans, a retiree who lives in Amherst, Ohio, told his doctor, he received a prescription for Viagra. That didn't help. At a follow-up appointment, he had some blood work done. It showed that his testosterone level had tanked, likely a side effect of one of the post-transplant medications he was taking. This time, his doctor sent him to a urologist, who prescribed a testosterone skin patch to boost the levels of the hormone in his blood. He's now been using patches for about five months.
But I'm not more aggressive—a behavior change often tied to testosterone. That's not surprising to Robert Sapolsky, ., a neuroendocrinologist at Stanford University and a leading researcher on stress and behavior. "It's really not the case that testosterone 'causes' aggressive behavior," he says. "Instead, it makes the brain more sensitive to social cues that trigger aggression. And in support of that, a guy's testosterone level isn't a very good predictor of how likely he is to be aggressive."